The Tail Stein's Identity with Applications to Risk Measures

Zinoviy Landsman, Emiliano A. Valdez

Research output: Contribution to journalArticlepeer-review


In this article, we examine a generalized version of an identity made famous by Stein, who constructed the so-called Stein's Lemma in the special case of a normal distribution. Other works followed to extend the lemma to the larger class of elliptical distributions. The lemma has had many applications in statistics, finance, insurance, and actuarial science. In an attempt to broaden the application of this generalized identity, we consider the version in the case where we investigate only the tail portion of the distribution of a random variable. Understanding the tails of a distribution is very important in actuarial science and insurance. Our article therefore introduces the concept of the “tail Stein's identity” to the case of any random variable defined on an appropriate probability space with a Lebesgue density function satisfying certain regularity conditions. We also examine this “tail Stein's identity” to the class of discrete distributions. This extended identity allows us to develop recursive formulas for generating tail conditional moments. As examples and illustrations, we consider several classes of distributions including the exponential family, and we apply this result to demonstrate how to generate tail conditional moments. This holds a large promise for applications in risk management.

Original languageEnglish
Pages (from-to)313-326
Number of pages14
JournalNorth American Actuarial Journal
Issue number4
StatePublished - 1 Oct 2016

Bibliographical note

Publisher Copyright:
© 2016, Copyright © Society of Actuaries.

ASJC Scopus subject areas

  • Statistics and Probability
  • Economics and Econometrics
  • Statistics, Probability and Uncertainty


Dive into the research topics of 'The Tail Stein's Identity with Applications to Risk Measures'. Together they form a unique fingerprint.

Cite this